Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What to substitute for Videx EC
Jun 3, 2006

Hello doctor Ben and thanks so much for your time. I've had a horrible time getting started on meds because of some pain side effects. I started Sustiva and Epzicom on April 10 (didn't know it was Epzicom because I was in a study). That was stopped after 17 days because of intense leg, ankle, and foot pain. After 24 days (the pain didn't totally resolve) I started back on Sustiva, Epivir, and Videx EC. I'm still having mild to moderate pain that includes hurting hands and forearms as well as legs, ankles and feet. The pain may be getting ever so slightly less over the days. Today was dose 16. I am having some tingling in the hands, lips, and tongue at times. I go see my studies nurse on Monday and she indicated that they may remove the Videx EC because of it's tendency to cause perpherial neuropathy. If the Videx is removed, what would be a good substitution considering my history of muscle pain so far? And would there be any particular drugs you would advise to stay away from in this situation? I just want to go in on Monday with some additional ideas when I talk to the doctor. I did get a second opinon from another HIV doctor this past week and she thinks the Videx is the likely culpret for the continued muscle pain and aching. Thanks! David in St. Louis

Response from Dr. Young

David-

Thanks for your post.

I'm sorry to hear that you've had difficulties in your first regimen. Your symptoms are a bit unusual and certainly not characteristic of either abacavir or ddI, but I would agree with the notion that avoidance of any ddI-induced neuropathy would be a reasonable thing. (Recall though that persons with HIV can also have HIV-induced neuropathy; this can occasionally flair after starting medications.)

As to your options, I'd have to think that a switch from ddI to tenofovir (TDF, Viread, a component of Truvada) would be a very reasonable one. TDF isn't really known to cause peripheral neuropathy to any extent and is very well tolerated. A second alternative would be to switch to AZT, 3TC (Combivir), but this would change your regimen to a twice daily one (and has been shown recently to cause significantly more side effects than TDF. There are sporadic cases of elevations in CPK among patients taking TDF, but this wouldn't deter me from offering my patients the medication.

I hope this helps, BY



Previous
truvada
Next
Just Positive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement